Ohio, 2005

Hail and Damaging Winds in Ohio, June 14, 2005

June 14, 2005 · NWS CLE · 16 events in 14 counties and zones

9 hail, 7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$167,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 14, 12:25 PM EST, 35 minutes earlier.

Area forecast discussion, Jun 14, 12:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
125 PM EDT TUE JUN 14 2005

.AVIATION(18Z-18Z)...
ACTIVE COLD FRONT STILL PUSHING EASTWARD INTO THE OHIO VALLEY
REGION. UNSTABLE AIR MASS WILL RESULT IN PSBL SVR TSTM THIS
AFTN AND EVE. IFR CONDS WITH PASSING OF THE FRONT DUE TO TSTMS.
BEHIND THE FRONT LATER TNGT LOOK FOR MVFR CIGS WITH SOME
SHWRS WHICH SHOULD LINGER INTO TUESDAY. WND SW 10 TO 20 MPH
SLOWLY BECOMING WEST. HIGHER WNDS NR TSTMS.

&&

.SHORT TERM (TODAY-WEDNESDAY)...
FEW TSTM DVPLD OVER NE OH AND CNTRL LERI ERY THIS MRNG AND THEY MAY
HOLD ON FOR THE ERY MRNG HRS OVER THE NERN PTN CWA. OTRW MAIN THREAT
FOR TSTMS SHUD BE FROM LATE MRNG ON STARTING IN FAR W THEN SPRDG
EWD ACRS THE CWA AS STORMS DVPL OUT AHEAD OF COLD FRONT TODAY. SPC
HAS PUT JUST ABOUT THE ENTIRE AREA UNDER MODERATE RISK OF SEVERE
WEATHER TODAY. STRONG DYNAMICS WITH CAPES ARND 3000J... LIS ARND
-6...DEEP LOW LVL MSTR ALG WITH MOD TO STG WINDS ALOFT ADDING TO
SEVERE WX THREAT THIS AFTERNOON. WILL TAPER SHWRS/TSTMS OFF
OVERNIGHT TNGT. SFC LOW MOVS SLOW INTO SW QUEBEC THU EVNG WITH TROF
ROTG DOWN INTO THE LOWER LAKES. SHUD BE ENUF MSTR INSTABILITY FOR
SHWRS PSBLY TSTM MNLY NE.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
MADE FEW CHNGS ERY IN PD. ADDED CHC RSHWRS OVER WRN AREAS THU NGT AS
ANOTHER TROF MOVES THRU AND LOWER TEMPS ERY IN PD TOO. PREV DISC...
UNSEASONABLE UPPER LOW TO DROP SE ACROSS E GRTLKS. DETAILS NOT CLEAR
AS TO HOW FAR SOUTH AND WEST SYSTEM WILL MOVE. NEW NAM/ETA TRENDING
TOWARD LOW MOVING SE ACROS NEW YORK STATE AND SLIINDG EAST TOWARD
NEW ENGLAND WHILE 12Z GFS BROUGHT LOW FARTHER SOUTH ACROSS OHIO.
THIS SEEMS A BIT TOO STRONG AND NCEP FAVORS TRACK SLIGHTLY FARTHER
NE. SERIES OF SHORT WAVES WILL ROTATE AROUND UPPER LOW WITH THE LAST
HOPEFULLY ON FRIDAY SO CHANCE OF RANDOM SHOWERS/STORMS EACH DAY
SHIFTING FARTHER ENE LATER IN THE WEEK. TEMPERATURES WILL FLIP FLOP
FROM BEING WELL ABOVE NORMAL TO BELOW NORMAL. IF IT WERE TO BE
OVERCAST THURSDAY OR FRIDAY TEMPS COULD HOLD IN THE 60S BUT WILL NOT
FCST AT THIS TIME SINCE EVEN A LITTLE BIT OF MID JUNE SUNSHINE GOES
A LONG WAY AND SHOULD ALLOW TEMPS TO RISE TO 70 OR LOWER 70S. SHOULD
BE DRY BY THE WEEKEND WITH MILD DAYS AND COOL NIGHTS WITH A SLOW
WARMING TREND DEVELOPING BY EARLY NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.
&&

SHORT TERM...WCR
LONG TERM...WCR/KOSARIK
AVIATION...KIELTYKA
Hazardous weather outlook, Jun 14, 6:10 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
710 AM EDT TUE JUN 14 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-150908-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
509 AM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE AREA AHEAD OF A STRONG COLD FRONT.

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT AND MOVE INTO
WESTERN OHIO BY EARLY AFTERNOON. THEY ARE THEN EXPECTED TO MOVE
RAPIDLY EAST ACROSS THE AREA INTO EXTREME EASTERN OHIO AND NORTHWEST
PENNSYLVANIA BY LATE AFTERNOON OR THIS EVENING. IT IS LIKELY THAT
SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH DAMAGING WINDS BEING
THE GREATEST THREAT. HAIL AND LOCALLY HEAVY RAINS MAY ALSO ACCOMPANY
THE THUNDERSTORMS. AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY.

In the hours before

Special weather statement, Jun 14, 10:30 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1130 AM EDT TUE JUN 14 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141800-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
1130 AM EDT TUE JUN 14 2005

SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON ACROSS NORTHERN OHIO
AND NORTHWEST PENNSYLVANIA.

SEVERE THUNDERSTORMS WILL DEVELOP ACROSS INDIANA AND WESTERN OHIO
AND MOVE EASTWARD THIS AFTERNOON. SEVERE THUNDERSTORMS MAY ALSO
DEVELOP ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA IN ADVANCE
OF THE MAIN SQUALL LINE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR ALL OF NORTHERN OHIO UNTIL 7 PM. THE THUNDERSTORM THREAT FOR
NORTHWEST PENNSYLVANIA WILL OCCUR FROM MID AFTERNOON THROUGH THE
EVENING.

THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WIND. WINDS
MAY GUST IN EXCESS OF 70 MPH WITH SOME OF THE THUNDERSTORMS. LARGE
HAIL IS ALSO POSSIBLE AS WELL AS AN ISOLATED TORNADO. LOCALLY HEAVY
RAINS AND FREQUENT LIGHTNING WILL OCCUR WITH THE PASSAGE OF THE
STORMS.

RESIDENTS OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA SHOULD PREPARE
FOR THE CHANCE OF SEVERE THUNDERSTORMS...ESPECIALLY THE THREAT OF
DAMAGING WINDS.

KNOW WHERE TO GO IN CASE OF THREATENING WEATHER. THE SAFEST LOCATION
IS THE BASEMENT OR LOWEST FLOOR OF AN INTERIOR ROOM AWAY FROM
WINDOWS.

KOSARIK

The radar

The Pittsburgh radar (KPBZ), 91 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

9 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Huron

When
June 14, 1:00 PM EST
Where
Huron County, New London
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.267, -80.683

Penny size hail was observed.

Hail, Lorain

When
June 14, 1:15 PM EST to 1:45 PM EST
Where
Lorain County, Oberlin
Measured
0.88 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.700, -80.550

Nickel size hail was observed. Several other reports from the county also contained observations of penny size hail.

Thunderstorm Wind, Hancock

When
June 14, 2:05 PM EST
Where
Hancock County, Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -81.683

Numerous trees and power poles were blown down. A semi truck was also blown over from thunderstorm winds.

Hail, Richland

When
June 14, 2:21 PM EST to 2:24 PM EST
Where
Richland County, Mansfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.283, -82.217

Nickel size hail was observed.

Thunderstorm Wind, Ottawa

When
June 14, 2:39 PM EST to 2:45 PM EST
Where
Ottawa County, Genoa
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -81.250

Numerous trees, power lines, and power poles downed from thunderstorm winds. One tree was reported to have fallen on a house. Two semi trucks were also blown over.

Thunderstorm Wind, Sandusky

When
June 14, 2:43 PM EST
Where
Sandusky County, Woodville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -81.467

A few large limbs down.

Thunderstorm Wind, Wayne

When
June 14, 2:45 PM EST
Where
Wayne County, Doylestown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
41.467, -81.067

A few large limbs were reported down from thunderstorm winds.

Hail, Geauga

When
June 14, 2:46 PM EST
Where
Geauga County, Middlefield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -81.400

Nickel size hail was observed.

Hail, Ashland

When
June 14, 2:51 PM EST
Where
Ashland County, Nova
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.033, -81.250

Penny size hail was observed.

Hail, Summit

When
June 14, 3:07 PM EST
Where
Summit County, Greensburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -83.650

Penny size hail was observed.

Hail, Stark

When
June 14, 3:13 PM EST
Where
Stark County, Uniontown
Measured
1 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -83.367

Quarter size hail was observed.

Hail, Summit

When
June 14, 3:20 PM EST
Where
Summit County, Portage Lakes
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.767, -82.517

Quarter size hail was observed.

Thunderstorm Wind, Portage

When
June 14, 3:38 PM EST
Where
Portage County, Randolph
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
41.083, -82.400

Winds observed by a trained spotter were estimated at 60 mph. There was also a report from law enforcement that two trees were downed from thunderstorm winds.

Hail, Portage

When
June 14, 3:38 PM EST
Where
Portage County, Randolph
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.983, -81.550

Penny size hail was observed.

Thunderstorm Wind, Ashtabula

When
June 14, 3:45 PM EST
Where
Ashtabula County, 1 mi NE of Richmond Center
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.033, -82.317

Two trees downed due to thunderstorm winds.

Thunderstorm Wind, Trumbull

When
June 14, 4:11 PM EST
Where
Trumbull County, Youngstown Muni Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.450, -83.383

Winds at Youngstown Warren Regional Airport were measured at 58 mph. Also, across southern portions of the county, trained spotters reported numerous large limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459855, 5459843, 5459851, 5459852, 5459847, 5459853, 5459858, 5459849, 5459857, 5459844, 5459856, 5459845, 5459848, 5459854, 5459850, 5459846.